Mississippi, 2009

Damaging Wind in Mississippi, May 3, 2009

May 3, 2009 · NWS MOB · 1 event in 1 county or zone

A line of thunderstorms moved across southeast Mississippi and downed trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms moved across southeast Mississippi and downed trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 3, 3:19 AM CST, 8 hours 31 minutes earlier.

Area forecast discussion, May 3, 3:19 AM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
419 AM CDT SUN MAY 3 2009

.SHORT TERM TODAY AND TONIGHT...THE PERSISTENT SURFACE RIDGE AND A
MOSTLY UPPER LEVEL ZONAL FLOW HAS KEPT A FRONT STALLED ACROSS THE
TENNESSEE VALLEY THE LAST FEW DAYS...ALONG WITH MOST OF THE
RAINFALL. THE FRONT SHOULD BEGIN TO MOVE LATER THIS AFTERNOON AS A
MID LEVEL TROUGH NUDGES A SURFACE LOW TO THE NORTHEAST AND BRINGING
THE FRONT CLOSER TO THE FORECAST AREA TONIGHT. MAY SEE A BRIEF SHOWER
MOST ANYWHERE THIS MORNING...BUT BELIEVE THE BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL BE LATER THIS EVENING AND TONIGHT AS
THE UPPER (H5) TROUGH APPROACHES. HIGHER POPS AND HEAVIER RAINS WILL
BE ACROSS THE NORTH AND NORTHWEST COUNTIES OF CHOCTAW ALABAMA AND
WAYNE MISSISSIPPI. MAY ALSO BE SOME SEVERE OVER THE NORTHWEST LATE
TONIGHT. COULD ALSO BE SOME STRONGER/SEVERE STORMS OVER THE NORTHERN
COUNTIES THIS AFTERNOON AS A SURFACE LOW RIDES EASTERLY ALONG THE FRONT
INTO WHAT SHOULD BE AN AREA WHERE LEFTOVER OUTFLOW BOUNDARIES EXIST.
CLOUDS WILL KEEP HIGH TEMPERATURES TODAY MOSTLY IN THE MIDDLE 80S...A
TAD COOLER AT THE BEACHES. /11

.LONG TERM MONDAY THROUGH SATURDAY...RIPPLES OF LOW PRESSURE ARE
PROGGED TO TRACK NORTHEAST INTO THE SOUTHEAST ON MONDAY WHILE FRONTAL
BOUNDARY SINKS INTO THE GULF COAST. UPPER LEVEL ENERGY SWINGING
EASTWARD ACROSS THE DEEP SOUTH...ALONG WITH THE FRONTAL ZONE...WILL
SERVE AS A FOCUS FOR CONVECTIVE INITIATION WITHIN A DEEPLY MOIST
ENVIRONMENT. THIS MORNINGS GUIDANCE HAS COME IN HIGHER ON
PRECIPITATION COVERAGES FOR MONDAY IN COMPARISON TO SATURDAYS RUNS.
HAVE OPTED TO LEAN ABOUT 10% HIGHER THAN THE MOS GIVEN THE SPAGHETTI
PLOTS OF ENSEMBLE PRECIPITATION DISTRIBUTIONS BEING TIGHTLY
CLUSTERED/CONFIDENT ON WRINGING OUT MEASURABLE PRECIPITATION FOR
MONDAY. A FEW STORMS MONDAY MORNING...COULD BE STRONG/TO BRIEFLY
SEVERE WITH THESE BEING GENERALLY NORTHWEST OF INTERSTATE 65.
CONVECTIVE CLOUDINESS OVERSPREADING THE AREA WILL ACT TO LOWER
SURFACE HEATING AND ASSOCIATED INSTABILITY. THUS...IT APPEARS AT THIS
TIME THAT THE SEVERE WEATHER THREAT WILL BE LOWERING THROUGH THE
COURSE OF THE DAY. IF LATER GUIDANCE SUGGESTS MORE INSTABILITY...THEN
AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS MAY NEED TO BE
INTRODUCED FOR MONDAY. STAY TUNED.

BY MID/LATE WEEK...UPPER RIDGE LOOKS TO SET UP ACROSS TEXAS...WHILE A
BROAD TROF IS POSITIONED OVER THE MID ATLANTIC. THIS PLACES THE
FORECAST AREA WITHIN A HIGH LEVEL NORTHWEST FLOW. CONSIDERING THIS
AND PRECIPITABLE WATERS FROM 1.4 TO 1.8 INCHES...THIS COULD PROVE
INTERESTING AS ANY CONVECTIVE SYSTEMS/MESOSCALE BOUNDARIES
UPSTREAM AND EMBEDDED IN THE MEAN FLOW...WILL RIDE SOUTHEAST ACROSS
THE SOUTHERN STATES. OUT OF RESPECT FOR THIS AND CONSIDERING AMOUNT
OF DAYTIME INSTABILITY...HAVE PAINTED SLIGHTLY HIGHER CHANCES OF
DAYTIME SHOWERS AND THUNDERSTORMS OVER THE NORTHERN ZONES WEDNESDAY
THROUGH FRIDAY. LOW TEMPERATURES LOOK TO AVERAGE IN THE MID 60S
INTERIOR TO NEAR 70 ALONG THE COAST WHILE DAILY HIGHS COME IN FROM
THE MID TO UPPER 80S TUESDAY THROUGH SATURDAY. /10

.AVIATION UPDATE FOR 03/12Z...A FEW PATCHES OF FOG WILL MAKE FOR
SOME IFR CONDITIONS AROUND SUNRISE DUE TO CEILING AND
VISIBILITY...GENERALLY OVER THE SANDY SOILS WHERE RADIATIONAL
COOLING IS MORE EFFICIENT(CEW). OTHERWISE A CONSIDERABLE AMOUNT OF
CIRRUS AND MID LEVEL CLOUDINESS AROUND THE AREA. EXPECT TO SEE MVFR
AND IFR CONDITIONS LATER TONIGHT AND CONTINUING THROUGH MOST OF THE
NIGHT AS THE SHOWER AND THUNDERSTORM CHANCES INCREASE.  /11

&&

.MARINE...THE STALLED FRONT TO THE NORTH WILL EVENTUALLY MOVE SOUTH
BUT IT IS NOT EXPECTED TO MAKE MORE THAN JUST A BRIEF VISIT TO THE
NEAR SHORE WATERS...MIGHT SEE A WEST TO NORTHWEST WIND LATE MONDAY
NIGHT/EARLY TUESDAY MORNING. AFTER THAT THE SURFACE RIDGE BUILDS
BACK TO THE WEST FROM OFF THE SOUTHEAST COAST AND WINDS RETURN TO
SOUTHEAST. AM NOT ANTICIPATING WINDS OR SEAS TO SMALL CRAFT ADVISORY
LEVELS...BUT WILL HAVE SOME SOUTHERLY WINDS AT 15 TO 20 KNOTS THIS
AFTERNOON INTO MONDAY AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE WITH LOCALLY HIGHER WINDS AND SEAS IN THE
VICINITY OF THE THUNDERSTORMS THROUGH MOST OF THE WEEK. /11

&&

.FIRE WEATHER...NO HEADLINES. DAYTIME HUMIDITY REMAINS ABOVE CRITICAL
LEVELS. DAYTIME DISPERSION LOOKS TO REMAIN GOOD TO VERY GOOD IN THE
NEAR TERM. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      84  69  82  65 /  20  40  70  20
PENSACOLA   82  72  80  68 /  10  30  60  20
DESTIN      79  72  79  69 /  10  20  50  30
EVERGREEN   85  67  81  62 /  20  50  70  20
WAYNESBORO  83  68  77  60 /  40  70  60  20
CAMDEN      87  67  77  60 /  30  70  70  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 3, 10:07 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1107 AM CDT SUN MAY 3 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1107 AM CDT SUN MAY 2 20093

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON THROUGH MONDAY MORNING.

A BOWING SEGMENT OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE QUICKLY
TOWARD THE EAST-SOUTHEAST ACROSS THE OUTLOOK AREA THIS AFTERNOON.
SEVERE STORMS ARE POSSIBLE FROM EARLY TO MID AFTERNOON NORTHWEST OF
I-65. DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL ARE THE MAIN RISK
WITH THIS LINE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.

THIS LINE IS EXPECTED TO DIMINISH GRADUALLY AS IT MOVES ACROSS AREA
THIS AFTERNOON. HOWEVER...ISOLATED SEVERE STORMS WILL STILL BE
POSSIBLE FROM MID TO LATE AFTERNOON SOUTHEAST OF I-65.

FURTHER DEVELOPMENT IS LIKELY TO OCCUR ACROSS OUR NORTHWEST ZONES
LATE THIS AFTERNOON AND THIS EVENING. THIS ACTIVITY WILL THEN MOVE
SLOWER TOWARD THE SOUTHEAST...AND IS EXPECTED TO PERSIST OVERNIGHT
INTO MONDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA.

A MODERATE SOUTHERLY WIND OF 15 TO 20 KNOTS OVER THE NORTHERN GULF
AND MOBILE BAY WILL PERSIST THROUGH LATE TONIGHT. THESE WINDS WILL
MAINTAIN WAVE HEIGHTS UP 5 FEET INTO MONDAY MORNING. THE WINDS AND
SEAS WILL CREATE A LOW TO MODERATE IMPACT TO SMALL CRAFT OPERATORS.

.DAYS TWO THROUGH SEVEN...MONDAY AFTERNOON THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE OUTLOOK
AREA THROUGH MONDAY AFTERNOON. SEVERE STORMS ARE AGAIN POSSIBLE WITH
LOCAL DAMAGING MICRO-BURST WINDS AND HAIL UP TO ONE INCH BEING THE
MAIN RISKS.

THE PERSISTENT...MODERATE SOUTHERLY WIND OVER THE NORTHERN GULF WILL
DIMINISH MONDAY AFTERNOON AS A WEAK COLD FRONT APPROACHES. WAVE
HEIGHTS UP TO 5 FEET THROUGH EARLY MONDAY WILL BEGIN TO SUBSIDE BY
AFTERNOON.  THE WINDS AND SEAS WILL CREATE A LOW IMPACT TO SMALL
CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER MAY BE NEEDED THIS AFTERNOON INTO MONDAY.

In the hours before

Special weather statement, May 3, 11:26 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1226 PM CDT SUN MAY 3 2009

MSZ067-075-076-031815-
PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...NEW AUGUSTA...
1226 PM CDT SUN MAY 3 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...GREENE AND
EXTREME SOUTHERN WAYNE COUNTIES...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR MULBERRY TO 35 MILES
SOUTHWEST OF BELLEVILLE...MOVING EAST AT 40 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MULBERRY...RICHTON...MAHNED...NEW AUGUSTA...WINGATE...SMITHTOWN AND
SAND HILL THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE HAIL UP TO ONE-HALF INCH
IN DIAMETER...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH.
WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE
LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE
EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

PURDY

The radar

The Mobile radar (KMOB), 90 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 3, 11:50 AM CST to 11:52 AM CST
Where
Greene County, Sand Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.350, -88.770

Winds estimated at 60 mph downed trees and power lines near Sand Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172403.